Highly toxic drug carfentanil detected in recent Philadelphia opioid deaths

     In this June 27, 2016 photo provided by the Royal Canadian Mounted Police, a member of the RCMP opens a printer ink bottle containing the opioid carfentanil imported from China, in Vancouver. (Royal Canadian Mounted Police via AP)

    In this June 27, 2016 photo provided by the Royal Canadian Mounted Police, a member of the RCMP opens a printer ink bottle containing the opioid carfentanil imported from China, in Vancouver. (Royal Canadian Mounted Police via AP)

    Public health officials in Philadelphia have confirmed that the extremely potent opioid carfentanil was involved in three recent deadly overdoses.

    These are the first confirmed overdose deaths involving carfentanil in Philadelphia. Two occurred in June and one in December.

    On Tuesday, the Philadelphia Department of Public Health issued a warning to healthcare workers and first responders about the drug, which is 100 times stronger than the deadly fentanyl. It’s used as a tranquilizer for elephants and other large animals.

    Steven Alles, the director of the department’s Division of Disease Control, said people who overdose on the super-potent opioid may need more doses of the antidote naloxone to be saved.

    “The recommendation for treatment in somebody suspected to have carfentanil on board, not just heroin or another kind of opioid,” he said, is that medical providers will likely have to “administer many doses of naloxone to reverse the effects.”

    Carfentanil is in a family of synthetic opioids that are chemically similar to fentanyl, which has been blamed for the rise in overdose deaths.

    These drugs are often mixed with other powdered drugs like cocaine and heroin and sold on the street. Users don’t always know that what they’re buying contains the much deadlier synthetic opioids.

    Fentanyl was detected in nearly half of the city’s 907 overdose victims last year.

    Health officials are also warning police and EMS workers to protect themselves from these opioids.

    The drug powder can be accidentally inhaled or absorbed through the skin, leading to toxic effects and possibly overdose.

    Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

    It will take 126,000 members this year for great news and programs to thrive. Help us get to 100% of the goal.